Alert archive / Utah / Wind Advisories in 2017

Wind Advisory 15, NWS Salt Lake City, UT

June 9, 2017

NWS Salt Lake City, UT issued this wind advisory at Jun 9, 2017, 3:29 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 3:29 PM MDT (21:29 UTC)
Expired
Jun 9, 2017, 9:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

444 
WWUS75 KSLC 092129
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service SALT LAKE CITY UT
329 PM MDT Fri Jun 9 2017

UTZ015-016-101215-
/O.NEW.KSLC.WI.Y.0015.170609T2129Z-170610T0300Z/
/O.CON.KSLC.HW.A.0004.170611T1600Z-170612T0600Z/
West Central Utah-Southwest Utah-
INCLUDING THE CITIES OF Delta, Fillmore, Beaver, Cedar City, 
and Milford
329 PM MDT Fri Jun 9 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Salt Lake City has issued a Wind 
Advisory...which is in effect until 9 PM MDT this evening. A High
Wind Watch remains in effect Sunday morning through Sunday
evening. 

* AFFECTED AREA...The valleys of west central and southwest Utah. 

* WINDS...Southerly winds 25 to 35 mph with gusts in excess of 50
  mph through this evening. Sustained winds of 30 to 45 mph with
  gusts over 60 mph are expected again Sunday morning through 
  Sunday evening.
 
* TIMING...Winds will remain strong through this evening before
  weakening tonight. Gusty winds are also anticipated on Saturday
  but will not be as strong as today. Winds will ramp up again Sunday
  morning and remain strong and gusty well into Sunday evening.

* IMPACTS...These strong gusts will dislodge unsecured items such
  as lawn furniture, trampolines and garbage cans. Tree damage is
  also possible. Strong cross winds could create hazardous travel
  conditions on all roadways within the watch and advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or stronger may occur. Continue to monitor the
latest forecasts.

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ003>005-019-101215-
/O.CON.KSLC.HW.A.0004.170611T1600Z-170612T0600Z/
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-
Utahs Dixie and Zion National Park-
INCLUDING THE CITIES OF Salt Lake City, Tooele, Lehi, Provo, 
Nephi, Wendover, Snowville, and St George
329 PM MDT Fri Jun 9 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* AFFECTED AREA...Western valleys from St George to the Idaho 
  border, except for the Northern Wasatch Front.

* WINDS...Sustained winds of 30 to 45 mph with gusts over 60 mph.

* TIMING...Winds will ramp up Sunday morning and remain strong 
  and gusty well into Sunday evening.

* IMPACTS...These strong gusts will dislodge unsecured items 
  such as lawn furniture, trampolines and garbage cans. Tree 
  damage is also possible. Strong cross winds could create 
  hazardous travel conditions on all roadways within the watch 
  area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or stronger may occur. Continue to monitor the
latest forecasts.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
756 
WWUS75 KSLC 100252
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
852 PM MDT Fri Jun 9 2017

UTZ015-016-101100-
/O.EXP.KSLC.WI.Y.0015.000000T0000Z-170610T0300Z/
/O.CON.KSLC.HW.A.0004.170611T1600Z-170612T0600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
852 PM MDT Fri Jun 9 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

* AFFECTED AREA...The valleys of west central and southwest Utah.

* WINDS...Sustained winds of 30 to 45 mph with gusts over 60 mph
  are expected Sunday morning through Sunday evening.

* TIMING...Winds will continue to weaken through the rest of this
  evening. Gusty winds are also anticipated on Saturday but will 
  not be as strong as today. Winds will ramp up again Sunday 
  morning and remain strong and gusty well into Sunday evening.

* IMPACTS...These strong gusts will dislodge unsecured items 
  such as lawn furniture, trampolines and garbage cans. Tree 
  damage is also possible. Strong cross winds could create 
  hazardous travel conditions on all roadways within the watch 
  and advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

UTZ003>005-019-101100-
/O.CON.KSLC.HW.A.0004.170611T1600Z-170612T0600Z/
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-
Utahs Dixie and Zion National Park-
Including the cities of Salt Lake City, Tooele, Lehi, Provo, 
Nephi, Wendover, Snowville, and St George
852 PM MDT Fri Jun 9 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* AFFECTED AREA...Western valleys from St George to the Idaho 
  border, except for the Northern Wasatch Front.

* WINDS...Sustained winds of 30 to 45 mph with gusts over 60 mph.

* TIMING...Winds will ramp up Sunday morning and remain strong 
  and gusty well into Sunday evening.

* IMPACTS...These strong gusts will dislodge unsecured items 
  such as lawn furniture, trampolines and garbage cans. Tree 
  damage is also possible. Strong cross winds could create 
  hazardous travel conditions on all roadways within the watch 
  area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or stronger may occur. Continue to monitor the
latest forecasts.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 9, 10:33 AM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 9, 10:33 AM MDT, 4 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
1033 AM MDT Fri Jun 9 2017

.SYNOPSIS...A cold upper low off the Pacific Northwest coast will
maintain a warm and dry southwesterly flow aloft across the
Great Basin through much of the weekend. This unseasonably cold
low pressure system will move across Utah and southwest Wyoming
Sunday night through Tuesday.

&&

.DISCUSSION...A dry cold front is near a KELY-KRKS line this
morning. Winds are generally light behind the boundary, but
southerly winds are once again ramping up ahead of it, enhanced by
the storm system off the Pacific Northwest coast. Locations behind
the front will see noticeable cooling in max temps, with those
values running 10F or more below what was observed yesterday, but
still around 10F above seasonal normals. Over central and southern
Utah, temperatures will run in a similar manner to yesterday.

The front is expected to retreat northward a bit through mid-
afternoon. Another wave from the main trough is expected to move
over the ridge late this afternoon through this evening, grazing
northwest Utah. Still looking at little if any precip in
association with this wave, but it will push the front back south
into central Utah by tomorrow morning. Saturday's maxes will be
cooler still behind the boundary, just a few degrees above climo
while hot, dry, and windy conditions persist south of the front.

The main Pacific Northwest low is then progged to slide into
California by Sunday morning before continuing east during the
day. The front will have washed out by this point, and southwest
flow will increase further across the entire forecast area. The
resultant winds could be strong enough to warrant wind headlines
at least over western Utah. The airmass is expected to cool over
much of the state Sunday afternoon as the main system approaches,
but will actually warm somewhat along the Wasatch Front and a few
other parts of northern Utah, resulting in higher max temps than
what should be observed Saturday.

The low is on track to cross the forecast area Sunday night
through early Tuesday, bringing a much colder airmass to all of
Utah and southwest Wyoming. Maxes Monday should drop 15-20F
compared to Sunday, resulting in temperatures around 15F below
seasonal normals. The low is expected to bring little increase in
moisture to southern Utah, but will bring enough moisture and
instability for at least scattered precip closer to the center of
the low over northern Utah and southwest Wyoming Monday into
Tuesday. Snow levels as low as 7500 feet would bring light
accumulations to higher elevation locations. A drier and warmer
zonal flow is expected to develop for the middle of the upcoming
week.

No updates expected to the forecast this morning.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day with some high clouds. Northwest winds are expected to
continue through the daytime hours.

&&

.FIRE WEATHER...Cold front moved into northwest Utah overnight and
is currently sitting right along the boundary between FWX zone 478
and FWX zone 492 in west central Utah. This front has stalled and
will return northward today such that the far southern portion of
FWX zone 478 from about Dugway southward will see southerly winds
increase and RH's decrease to reach RFW criteria after about 1500
this afternoon. Farther north, temperatures will be cooler and the
min RH values should remain above 15% this afternoon along with
north winds of 10-20 mph. Rest of southern and eastern Utah will
continue to see RFW conditions this afternoon and evening.

A disturbance within the main trough off the Pacific Northwest coast
will move northeast across Idaho this afternoon into tonight. This
system will push another cold front across northwest Utah into west
central Utah (FWX zone 492) over night. However, this front will
stall and then retreat back northward across to about the southern
edge of zone 478 by Saturday afternoon. Although winds should reach
RFW criteria across all western FWX zones except 478 Saturday, there
is concern that RH values may struggle to go below 15%. Will keep
RFWs in effect but will need to monitor. Farther east the RHs will
remain low.

The strongest winds will occur Sunday across all of Utah ahead of
the main trough coming inland with gusts over 50 mph possible over
western valleys and 40 mph eastern and southern valleys, and
mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT Sunday for UTZ484-489-492-494-
     495-497-498.

     Flood Watch until 6 PM MDT this evening for UTZ006-009.

     Red Flag Warning until 10 PM MDT this evening for UTZ478-496.

WY...None.
&&

Traphagan/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 9, 4:08 AM MDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
408 AM MDT Fri Jun 9 2017

UTZ001>016-019>021-517-518-WYZ021-101200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
408 AM MDT Fri Jun 9 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

High elevation snowmelt will continue to cause swift, high and
very cold flows along the waterways of northern Utah and
southwest Wyoming. Avoid areas adjacent to waterways that are fed
by high elevation snowmelt. These fast and cold waterways are
deadly, as a person or pet can drown in less than a minute if
they fall in. See the latest Flood Statements for details on
specific waterways that are running at or near flood stage.

Gusty south to southwest winds will combine with low humidity to
create critical fire weather conditions across most valley
locations where fuels are critically dry.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Waterways of northern Utah and southwest Wyoming will continue to
be dangerous with high flows expected through the weekend.

Gusty winds will combine with low humidity to create critical
fire weather conditions across most valley locations through
Sunday where fuels are critically dry.

Southerly winds are expected to become strong Sunday afternoon and
evening ahead of an unseasonably cold low pressure system. This
system will cross the area Sunday night through early next week.
Temperatures are expected to be dramatically cooler by Monday,
running as much as 15 to 20 degrees below normal across the
outlook area. Scattered showers and thunderstorms will also be
possible with this system Monday into Tuesday across northern
portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:17 PM MDTHigh Wind WatchSLC28 hr
Jun 9, 2:56 PM MDTFire Weather WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 7 more43 hr

Nearby

Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.